Kentucky, 2007

Hail in Kentucky, July 27, 2007

July 27, 2007 · NWS JKL · 1 event in 1 county or zone

An upper level weather disturbance moving across the area triggered the development of showers and thunderstorms across the area on July 27th. While several of these storms became strong, one storm was severe, producing nickel size hail in Estill county during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level weather disturbance moving across the area triggered the development of showers and thunderstorms across the area on July 27th. While several of these storms became strong, one storm was severe, producing nickel size hail in Estill county during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 2:05 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT FRI JUL 27 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED
UPDATED FOR SVR TSRA WATCH 557. STORMS ALREADY STARTING TO KICK OFF
WITH INCREASED COVERAGE EXPECTED LATER THIS AFTERNOON. BUMPED POPS TO
50 FOR THE ENTIRE CWFA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/
TSRA WITH AN AREA OF SHRA CROSSING THE CWFA. HAVE ISSUED ONE SEVERE
WARNING AS STORM ENTERED AREA DUE TO NICKEL HAIL ONE COUNTY OUT.
STORM PULSED UP IN OUR CWFA AND THEN DIMINISHED BELOW SVR AND WORKED
ITS WAY ACROSS THE CWFA. ADDITIONAL STORMS TO ENTER CWFA THIS
AFTERNOON AND HAVE UPDATED FCST TO REFLECT CURRENT AND ADDITIONAL
STORMS. TEMPS IN LINE AND NO UPDATE NEEDED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

UPPER LEVEL LOW CONTINUES TO SPIN NEAR LAKE ERIE/SOUTHERN ONTARIO.
MEANWHILE...A SW/V OVER WI/IA WAS DROPPING INTO THE MEAN EASTERN
TROUGH. AT THE SFC...HIGH PRESSURE WAS LOCATED ACROSS THE SOUTHERN MS
VALLEY...WITH A CLIPPER LIKE LOW ASSOCIATED WITH THE SW/V AND A COLD
FRONT TRAILING SOUTHWEST INTO THE PLAINS.

THE SW/V WILL SHIFT SE TODAY AND REACH NEAR THE OH VALLEY AROUND 0Z SAT.
THE SW/V WILL CROSS THE REGION TONIGHT...WITH THE SFC LOW NEARING CVG
BY 12Z SAT AND THE COLD FRONT NEARING THE OH RIVER. THE LOW WILL
TRACK TO THE EAST OF THE MTNS ON SUN...WITH THE BOUNDARY GRADUALLY
SHIFTING SE OF THE REGION ALSO. WEAK SW/VS DROPPING INTO THE TROUGH
WILL AFFECT THE AREA INTO SUN NIGHT.

THE REGION WILL GENERALLY BE IN A LULL IN ACTIVITY BETWEEN THE SW/V
MOVING ACROSS THE APPALACHIANS AND ANOTHER SW/V MOVING INTO THE LOWER
OH VALLEY. SW FLOW AHEAD OF THE APPROACHING SFC SYSTEM WILL LEAD TO A
SLIGHT INCREASE IN SFC MOISTURE. HOWEVER...WITH THE SUBSIDENCE IN
BETWEEN THE SW/VS...THE ATMOSPHERE LOOKS TO BE SOMEWHAT CAPPED THIS
AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHRA OR TSRA CANNOT BE
RULED OUT...ESPECIALLY NEAR ANY OUTFLOW BOUNDARIES LEFTOVER FROM THU CONVECTION
AND ANY DIFFERENTIAL HEATING BOUNDARIES THAT DEVELOP. HIGHS TODAY
SHOULD REACH NEAR THU READINGS...WITH MID TO UPPER 80S IN MOST
LOCATIONS.

THE SW/V AND A LINE OF CONVECTION OR MCS SHOULD NEAR THE REGION
DURING THE EVENING AND CROSS THE REGION OVERNIGHT. OPTED FOR LIKELY
POPS WITH THIS. SPC HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. SHEAR IS RATHER ON THE
MARGINAL SIDE...BUT MODEL FORECAST SOUNDINGS AND MODEL DATA INDICATE
THAT SOME MID LEVEL DRY AIR MAY BE PRESENT AND WBZ HEIGHTS MAY ALSO
BE BELOW 12KFT. A FEW OF THE STORMS...ESPECIALLY IF THEY ORGANIZE
INTO A LINE OR A COLD POOL DEVELOPS WITH ANY MCS...COULD PRODUCE
GUSTY WINDS WITH SOME HAIL ALSO POSSIBLE WITH ANY STORMS.

THE COLD FRONT WILL NOT CROSS THE REGION UNTIL SAT AND WITH ADDITIONAL
DISTURBANCES MOVING INTO THE MEAN EASTERN TROUGH ON NW FLOW...COMBINED
WITH DAYTIME HEATING...HELD ONTO HIGHER CHANCE POPS...ESPECIALLY SE
AHEAD OF THE BOUNDARY ON SAT. IN FACT...ADDITIONAL SW/VS ARE FORECAST
TO MOVE ACROSS THE REGION ON SUN...SO ISOLATED TO SCATTERED
CONVECTION CANNOT BE RULED OUT THROUGH THE END OF THE PERIOD.
EXPECTED CLOUD COVER ON SAT SHOULD SUPPRESS MAX T.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/

RISING HEIGHTS ARE ANTICIPATED THROUGH THE PERIOD ONCE TROUGH IN THE
GREAT LAKES SHIFTS TO THE EASTERN SEABOARD EARLY IN THE PERIOD. WITH
THE RIDGE IN PLACE TO THE WEST OF THE REGION...EASTERN KY SHOULD BE
IN A REGION OF MEAN SUBSIDENCE AND DIURNAL CONVECTION SHOULD BE
MINIMAL TO NON EXISTENT. OVERALL...WARM AFTERNOONS...WITH HIGHS
REACHING THE UPPER 80S BY LATE IN THE PERIOD...WITH A FEW SPOTS
NEARING THE 90 DEGREE MARK.

&&

.AVIATION.../18Z TO 18Z/
SHRA/TSRA HAVE TRANSITTED THE AREA THIS MORNING...HOWEVER ADDITIONAL
SHRA ENTERING OUR WRN COUNTIES. CIGS DROP TO AROUND 5K WITH SHRA...
OTHERWISE CIGS BETWEEN 9-12K. HAVE COVERED SPOTTY SHRA COVERAGE WITH
VCSH AND CB COMMENTS UNTIL AFTER MIDNIGHT LOCAL. TSRA WILL BECOME
MORE PREVALENT AS A S/WV OVE NRN ILL WORKS THRU THE AREA. MVFR
CONDITIONS SHOULD PREVAIL THRU THE END OF THE TAF PD WITH CIGS NOT
IMPROVING UNTIL SUNDAY AFTERNOON.

WILL CONTINUE TO NIL AMD KSME WITH MISSING SKY CONDITIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP/DUSTY
LONG TERM....JP
AVIATION...DUSTY
Hazardous weather outlook, Jul 27, 1:48 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT FRI JUL 27 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
248 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THE
BEST CHANCE COMING FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS.
THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS COULD BECOME
SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. LOCATIONS THAT EXPERIENCE THUNDERSTORMS MOVING REPEATEDLY OVER
THE SAME LOCATIONS...PARTICULARLY THOSE AREAS THAT HAVE EXPERIENCED
HEAVY RAINFALL OVER THE PAST FEW DAYS...COULD EXPERIENCE LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY INTO SUNDAY NIGHT.
ANY THUNDERSTORMS OVER THE WEEKEND WILL BE SLOW MOVING AND COULD
PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HAIL...DAMAGING
WIND...OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

JP/DUSTY

In the hours before

Local storm report, Jul 27, 12:45 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 NNW SHARPSBURG        38.22N 83.93W
07/26/2007  E0.88 INCH       BATH               KY   TRAINED SPOTTER

0511 PM     HAIL             POLKSVILLE              38.14N 83.66W
07/26/2007  E0.75 INCH       BATH               KY   PUBLIC

0529 PM     HAIL             SHARKEY                 38.23N 83.56W
07/26/2007  E1.00 INCH       ROWAN              KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED ON HIGHWAY 801 NEAR THE
            ROWAN/FLEMING COUNTY LINE.

0545 PM     HAIL             CHRISTY                 38.19N 83.37W
07/26/2007  E0.75 INCH       ROWAN              KY   PUBLIC

0608 PM     TSTM WND DMG     4 WNW PRESTONSBURG      37.70N 82.83W
07/26/2007                   FLOYD              KY   TRAINED SPOTTER

            2 TREES DOWN ON STATE ROUTE 1427.

0611 PM     HAIL             4 WSW PRESTONSBURG      37.66N 82.83W
07/26/2007  E0.75 INCH       FLOYD              KY   NWS EMPLOYEE

0612 PM     HAIL             ELAMTON                 37.94N 83.15W
07/26/2007  E0.75 INCH       MORGAN             KY   PUBLIC

0617 PM     HAIL             PRESTONSBURG            37.67N 82.77W
07/26/2007  E0.75 INCH       FLOYD              KY   TRAINED SPOTTER

0627 PM     TSTM WND DMG     7 NNE SANDY HOOK        38.19N 83.07W
07/26/2007                   ELLIOTT            KY   DEPT OF HIGHWAYS

            2 TREES BLOWN DOWN

0631 PM     HAIL             5 SE PRESTONSBURG       37.64N 82.70W
07/26/2007  E1.00 INCH       FLOYD              KY   TRAINED SPOTTER

0635 PM     HAIL             3 E ODDS                37.76N 82.64W
07/26/2007  E0.75 INCH       MARTIN             KY   PUBLIC

            HAIL OCCURRED AT THE BIG SANDY AIRPORT.

0640 PM     HAIL             5 SSW INEZ              37.80N 82.57W
07/26/2007  E1.00 INCH       MARTIN             KY   TRAINED SPOTTER

0648 PM     HAIL             INEZ                    37.87N 82.54W
07/26/2007  E1.00 INCH       MARTIN             KY   LAW ENFORCEMENT

0648 PM     TSTM WND DMG     INEZ                    37.87N 82.54W
07/26/2007                   MARTIN             KY   LAW ENFORCEMENT

            MARTIN COUNTY 911 CENTER REPORTS TREES AND POWER LINES
            DOWN COUNTYWIDE.

0657 PM     HAIL             DINGUS                  37.91N 83.09W
07/26/2007  E0.88 INCH       MORGAN             KY   PUBLIC

0700 PM     TSTM WND DMG     WAYLAND                 37.45N 82.80W
07/26/2007                   FLOYD              KY   LAW ENFORCEMENT

            1 TREE DOWN IN WAYLAND

0702 PM     HAIL             2 E WAYLAND             37.45N 82.76W
07/26/2007  E0.88 INCH       FLOYD              KY   PUBLIC

0740 PM     HAIL             4 N INEZ                37.92N 82.54W
07/26/2007  E0.88 INCH       MARTIN             KY   LAW ENFORCEMENT

0740 PM     HAIL             BIGGS                   37.42N 82.27W
07/26/2007  E0.75 INCH       PIKE               KY   PUBLIC

&&

WJM
Special weather statement, Jul 27, 2:02 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT FRI JUL 27 2007

KYZ059-060-271945-
MENIFEE-POWELL-
302 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MENIFEE AND POWELL
COUNTIES THROUGH 345 PM EDT FRIDAY AFTERNOON...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPOUT
SPRINGS...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 310 PM EDT...STANTON
AROUND 315 PM EDT...KNOWLTON AROUND 320 PM EDT...ROSSLYN AROUND 325
PM EDT...AND BOWEN AROUND 330 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Special weather statement, Jul 27, 2:04 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT FRI JUL 27 2007

KYZ058-271945-
ESTILL-
304 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM TO AFFECT CENTRAL ESTILL COUNTY THROUGH 345
PM EDT FRIDAY AFTERNOON...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
FOX...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE WINDS GUSTS OF 40 TO 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY RAIN.

THIS STORM WILL BE NEAR FOX AROUND 315 PM EDT...WINSTON AROUND 320 PM
EDT...SANDHILL AROUND 325 PM EDT...CALLOWAY CROSSING AROUND 330 PM
EDT...NORTH IRVINE AROUND 335 PM EDT...

HAL
Special weather statement, Jul 27, 2:38 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT FRI JUL 27 2007

KYZ058-059-272030-
POWELL-ESTILL-
338 PM EDT FRI JUL 27 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN POWELL AND
ESTILL COUNTIES THROUGH 430 PM EDT FRIDAY AFTERNOON...

AT 338 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FOX TO KINGS STATION TO BLACKBURN...MOVING EAST AT 15
MPH.

THE STORMS WILL BE NEAR IRON MOUND AROUND 345 PM EDT...HARGETT AROUND
350 PM EDT...KIMBRELL AROUND 355 PM EDT...SPOUT SPRINGS AROUND 400 PM
EDT...AND HARDWICK AROUND 405 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Special weather statement, Jul 27, 3:10 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT FRI JUL 27 2007

KYZ087-272100-
BELL-
410 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BELL COUNTY THROUGH 500
PM EDT FRIDAY AFTERNOON...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MIDDLESBORO...
MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR HUTCH AROUND 420 PM EDT...CALVIN AROUND 425
PM EDT...VARILLA AROUND 430 PM EDT...OAKS AROUND 435 PM EDT...AND
CUBAGE AROUND 440 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM
Special weather statement, Jul 27, 3:22 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT FRI JUL 27 2007

KYZ106-109-272100-
MORGAN-MAGOFFIN-
422 PM EDT FRI JUL 27 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MORGAN AND NORTHERN
MAGOFFIN COUNTIES THROUGH 500 PM EDT FRIDAY AFTERNOON...

AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PANAMA...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR STACY FORK AROUND 430 PM EDT...WELL STATION
AROUND 435 PM EDT...HOLLIDAY AROUND 440 PM EDT...WILLIAMS AROUND 445
PM EDT...AND HARPER AROUND 450 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

WJM

The radar

The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Estill

When
July 27, 3:26 PM EST to 3:30 PM EST
Where
Estill County, 1 mi W of Shade
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.650, -83.888

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46142.